Winter Storm, Knox
- When
- March 4, 6:00 PM CST to March 5, 6:00 AM CST
- Where
- Knox forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 40.128, -92.148 (the zone’s center; the record gives no point)
A mix of freezing rain and sleet started during the evening hours of March 4. About 1/4 inch of ice accumulated across the area before the precipitation changed to snow later that night.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LSX wrote it up.
A mix of freezing rain and sleet started during the evening hours of March 4. About 1/4 inch of ice accumulated across the area before the precipitation changed to snow later that night. By the morning of the 5th, snowfall across the area ranged from 3 to 8 inches.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Mar 4, 4:30 PM CST, 1 hour 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ST LOUIS MO 430 PM CST TUE MAR 4 2003 ANOTHER BUSY AFTN. LTST RGNL RADAR CONTS TO SHOW EXPANDING AND INTENSIFYING PCPN OVR NRN AND CNTRL MO IN RESPNS TO STG ISENTROPIC UPGLIDE OVR MID MISS VLY RGN AND POINTS NW AND W. HEAVIEST SNWFALL CONTS ACRS IA ATTM IN RESPONSE TO ULJ STREAK EXTDNG ACRS GRT LKS THRU NEW ENGLAND RGN. MO..IA CONTS TO REMAIN IN FAVORABLE RIGHT ENTRANCE RGN OF ULJ AND STG LO-MID LVL FRONOGENESIS. SFC FNT CONTS TO REMAIN NRLY STNRY FM SFC LO OVR NE OK THRU CNTRL IL. FNT CONTS TO SLOLY SAG SWRD AND IS EXPCTD TO REACH COU ARND 06 UTC AND STL AREA BTWN 08-09 UTC. FNT CONTS TO TREND SLOWER THAN WHAT MDLS HAVE SHOWN. THUS PCPN WL CHG FM RA TO ZR/IP ERY THS EVE OVR NRN SCTNS OF CWA AND THEN OVR TO SNW AFT 04 UTC TIME FRAME. EXPCT ZR-/IP TO BEGIN OVR COU AREA AFT 06 UTC AND OVR STL AREA AFT 08-09 UTC. WL CONT WI WINTER STORM WARNING FOR FAR NORTHERN COUNTIES OF CWA FOR TNGT. EXPCTNG COMBINATION OF ZR/IP WI 1/4 - 1/2 INCH IP THEN OVR TO SNW 3 TO 5 INCH CATEGORY. WERE EXPECTING LESSER AMOUNTS OF SNW S OF UIN OVR BOWLING GREEN MO AREA (2 - 4 INCH RANGE) AND ARND 1-2 INCHES OVR COU AND ARND AN INCH OVR STL AREA. HWR WI COMBINATION OF ZR-/IP THEN CHANGE OVR TO SNW WE EXPANDED WINTER WX ADVISORY TO INCLUDE MUCH OF STL METRO AREA FROM EARLIER FCST. SNW SHULD END BTWN 13-15 UTC OVR CNTRL MO AND OVR STL AREA BTWN 16 - 18 UTC WED. SNW SHOULD END OVR ERN SCTNS OF CWA ARND 19 UTC AS UPR LVL WAVE PASSES THRU AREA MID DAY. CLOUDS SHOULD BEGIN TO BREAK UP OVR CWA AFTR 00 UTC THUR AS SFC HI PRES RDG MOVES ACRS RGN ERY THU MRNG. GOOD REBOUND ON TEMPS ON THUR AS STG SW FLW RETURNS TO AREA. .STL...WINTER STORM WARNING FOR TONIGHT FOR COUNTIES FOR FAR NORTHERN COUNTIES OF CWA INCLUDING KUIN. WINTER WEATHER ADVISORY FOR TONIGHT ACROSS MUCH OF CENTRAL THROUGH EAST CENTRAL MISSOURI AND ADJACENT SOUTHWEST SECTIONS OF ILLINOIS. GOOD COORDINATION WITH EAX..ILX. AND SGF PRZYBYLINSKI
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-051200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 730 AM CST TUE MAR 4 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN MISSOURI AND WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...TODAY AND TONIGHT A COLD FRONT WILL DROP THROUGH MISSOURI AND ILLINOIS TONIGHT. A LOW PRESSURE CENTER IS FORECAST TO MOVE ALONG THE FRONTAL BOUNDARY BRINGING ABOUT A MIXTURE OF WINTERY PRECIPITATION TO THE AREA... ESPECIALLY IN NORTHEAST MISSOURI EASTWARD INTO CENTRAL ILLINOIS. A WINTER STORM WARNING IS IN EFFECT FOR A PORTION OF NORTHEAST MISSOURI AND WEST CENTRAL ILLINOIS FOR TONIGHT FOR A BRIEF PERIOD OF FREEZING RAIN AND SLEET CHANGING TO SNOW WITH UP TO 4 TO 8 INCHES OF SNOWFALL. LESSER AMOUNTS WILL BE LIKELY FURTHER SOUTH. A WINTER WEATHER ADVISORY IS IN EFFECT FOR CENTRAL AND EAST CENTRAL MISSOURI AND ADJACENT PORTIONS OF SOUTHWEST ILLINOIS FOR TONIGHT. TEMPERATURES WILL PLUMMET SHARPLY TONIGHT...FALLING SOME 20 TO 25 DEGREES OVERNIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT...HOWEVER REPORTS OF WINTER PRECIPITATION AMOUNTS IS ENCOURAGED...ICE AND SLEET IN QUARTERS OF AN INCH AND SNOW IN INCHES. PEDIGO
The national radar mosaic for the moment the first event began.
5 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2003Every state in 2003This day in weather historyWarnings in Missouri, March 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5344438, 5344439, 5344440, 5344441, 5344442.